Alert archive / South Carolina / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 28, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jun 1, 2018, 6:59 PM EDT for Aiken County, Lexington County, Orangeburg County, South Carolina. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 1, 2018, 6:59 PM EDT (22:59 UTC)
- Expired
- Jun 1, 2018, 7:45 PM EDT
- In force
- 46 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Aiken County, SC, Lexington County, SC, Orangeburg County, SC
The radar
The Columbia radar (KCAE), 60 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 1, 7:11 PM EDT | TSTM WND DMG | 8 Ene Aiken, SC | POWER LINES DOWN ON NEW HOLLAND ROAD. REPORTED BY AIKEN COUNTY SHERIFF. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 11.0 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -196 J/kg
- Mixed-layer LCL
- 1118 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- -22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
117 WUUS52 KCAE 012259 SVRCAE SCC003-063-075-012345- /O.NEW.KCAE.SV.W.0028.180601T2259Z-180601T2345Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Columbia SC 659 PM EDT FRI JUN 1 2018 The National Weather Service in Columbia has issued a * Severe Thunderstorm Warning for... Southwestern Lexington County in central South Carolina... Central Aiken County in central South Carolina... Northwestern Orangeburg County in central South Carolina... * Until 745 PM EDT. * At 659 PM EDT, a severe thunderstorm was located 7 miles east of Aiken, moving northeast at 25 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Aiken, New Ellenton, Gloverville, Burnettown, Wagener, Pelion, Salley, Perry and Windsor. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection seek shelter inside a sturdy building and stay away from windows. && LAT...LON 3338 8175 3350 8187 3390 8132 3361 8111 TIME...MOT...LOC 2259Z 246DEG 23KT 3355 8161 HAIL...0.75IN WIND...60MPH $$ HC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 6:20 PM EDT, 39 minutes earlier.
Area forecast discussion, Jun 1, 6:20 PM EDT, 39 minutes before
Area Forecast Discussion National Weather Service Columbia SC 620 PM EDT Fri Jun 1 2018 .SYNOPSIS... Surface high pressure will extend from the Atlantic westward into the Gulf of Mexico through the weekend, providing seasonably hot and humid conditions with a few afternoon and evening thunderstorms. A cold front will move through the area late Sunday or Sunday night. High pressure will build in from the north early next week, ushering in slightly cooler and drier air. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... Biggest question for this period remains the amount and severity of convection later today. Despite warm and seasonably moist surface layer in place, GOES-16 mesoscale images clearly show stable wave clouds over the western half of the forecast area. these indicate there is still a stabilizing factor in the low to mid levels of the atmosphere early this afternoon. The SPC mesoanalysis supports this observation, showing a little CIN in the area, so despite surface-based CAPES in the 1500-2000 J/kg neighborhood, convection has yet to develop. This should start to change over the next few hours as further heating eventually erodes the remaining CIN. Meanwhile, two clusters of convection have developed in northwest Georgia, and the mean mid level flow from the west northwest should force that convection southeastward through the remainder of the day. it seems like the HRRR has finally caught on to this scenario in the past couple of hours, and so I leaned heavily on that model output for the sensible weather the remainder of the afternoon and evening. Therefore, I have increased the pops in the CSRA for the 21Z-01Z time frame as it seems that area will have a hard time avoiding the convection moving in from the west. Areas further to the east are a little more uncertain for a couple of reasons. First, the trajectory of the convection in Georgia looks to keep the current bands mainly west of the Midlands. Second, the timing would take the best forcing for convection into the midlands after sundown, so the surface-based instability will be on the decrease. However, it looks like there will still be a chance of at least elevated convection this evening based on the potential of the clusters to develop eastward while they move southeastward, clipping more of the CWA than the 3 finger rule would suggest. Whatever convection does develop into the area should wind down by midnight as both the forcing and the instability subside. the clouds will gradually thin as well. Areas that see rain will likely have their minimum temperatures during the evening, with it remaining steady overnight. Areas that miss the rain will see a more typical diurnal cooling trend, with minimums toward dawn. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY/... A positively tilted upper trough as well as a surface trough will cross the forecast area on Saturday coinciding with peak heating providing the chance for convection. Forecast soundings indicate moderate to strong instability with SBCAPE values near 3000 J/kg and Lifted Index values around -9C with downdraft CAPE values approaching 1000 J/kg. Precipitable water values will be around 1.6- 1.7 inches and there is an inverted-V signature highlighting the potential damaging wind threat with stronger storms that may develop. One factor that may limit convection is the northwesterly flow around the upper trough creating some downsloping flow. Will continue to advertise mid chance pops and highlight severe threat in HWO product. On Sunday, more northern stream shortwave energy moving through the northwest flow will push a cold front through the forecast area Sunday evening keeping a chance of storms in the forecast although instability will not be quite as strong as Saturday. Chance pops are warranted, though downsloping flow will again be a limiting factor. Much drier air will filter into the region behind the front Sunday night with precipitable water values dropping below 1 inch with clearing skies. Temperatures during this period will be above normal with highs in the lower to mid 90s Sat/Sun with lows in the 70s Saturday night and in the upper 60s to around 70 Sunday night. && .LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/... The extended forecast period will feature generally dry conditions, which will be a nice change from the past couple of weeks. A persistent mean upper trough will persist over New England with a building upper ridge over the Central and Southern Plains by midweek through the end of the week. This will result in persistent mid level northwesterly flow over the forecast area. A dry surface trough/front will cross the region Wednesday but precipitable water values remain around or below 1.25 inches with downsloping northwesterly flow further limiting possible diurnal convection. Chances of rain will return late week as precipitable water values increase back over 1.75 inches on Friday with more shortwave energy diving southeast towards the region in northwesterly flow. Temperatures during this period will be near normal with highs in the upper 80s to around 90 degrees and lows in the 60s. && .AVIATION /22Z FRIDAY THROUGH WEDNESDAY/... Convection crossing the CSRA. Discrete cells ahead of the line developing in the Augusta area at 22Z. Have updated AGS/DNL for cig/vsby restrictions and strong gusty winds with possibly severe thunderstorms through 00Z. The chances remain low enough at CAE/CUB/OGB that a simple VCTS should suffice for now. Winds should generally be out of the west, maybe backing a bit overnight, but speeds of less than 12 knots should prevent any significant problems at the terminals outside of possible short lived convection. EXTENDED AVIATION OUTLOOK...Expect mainly diurnal showers and thunderstorms through Monday. Periods of ceiling and visibility restrictions are possible each morning with abundant low level moisture present. && .HYDROLOGY... Heavy rain in the headwaters will result in elevated flows on area rivers through the weekend. A River Flood Warning remains in effect for the Congaree River at Carolina Eastman, Congaree National Park- Gadsden and the Saluda river at Chappells. A River Flood Advisory continues for the Congaree River at Columbia. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Jun 1, 8:17 AM EDT, 10 hours 42 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Columbia SC 817 AM EDT Fri Jun 1 2018 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-021230- Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield- McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington- Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon- Bamberg- 817 AM EDT Fri Jun 1 2018 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and Tonight. Thunderstorms late this afternoon and evening could become strong and possibly contain damaging wind and hail. River flood warnings continue along the Congaree and Saluda rivers. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. River flood warnings continue along the Congaree and Saluda rivers. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jun 1, 6:09 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
609 PM EDT FRI JUN 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM TSTM WND DMG 4 SW LINCOLNTON 33.75N 82.52W
06/01/2018 LINCOLN GA EMERGENCY MNGR
POWER OUTAGE FROM BLOWN TRANSFORMER AT THE
INTERSECTION OF WASHINGTON HWY AND CROOK
ROAD.
&&
RCLocal storm report, Jun 1, 6:42 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
642 PM EDT FRI JUN 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND DMG MCCORMICK 33.91N 82.29W
06/01/2018 MCCORMICK SC 911 CALL CENTER
MULTIPLE TREES DOWN REPORTED AROUND
MCCORMICK. TIME ESTIMATED BY RADAR.
&&
DALocal storm report, Jun 1, 6:43 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
643 PM EDT FRI JUN 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM TSTM WND DMG 6 NNE MCCORMICK 33.99N 82.25W
06/01/2018 MCCORMICK SC 911 CALL CENTER
MULTIPLE TREES DOWN REPORTED ALONG HWY 221
TOWARDS THE GREENWOOD COUNTY LINE. TIME
ESTIMATED BY RADAR.
&&
DAThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 5:58 AM EDT | Dense Fog Advisory | CAE | Chesterfield, Fairfield, Kershaw, Lee | 2 hr |
| Jun 1, 5:17 PM EDT | Severe Thunderstorm Warning | CAE | McCormick | 43 min |
| Jun 1, 5:46 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield, McCormick | 44 min |
| Jun 1, 6:10 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, Saluda | 50 min |
| Jun 1, 6:46 PM EDT | Severe Thunderstorm Warning | CAE | Lexington, Newberry, Saluda | 44 min |
| Jun 1, 7:15 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Lexington, Richland | 45 min |
| Jun 1, 7:20 PM EDT | Special Weather Statement | CAE | Barnwell | 40 min |
| Jun 1, 7:22 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Newberry, Richland | 23 min |
| Jun 1, 7:54 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Lancaster | 66 min |
| Jun 1, 7:57 PM EDT | Severe Thunderstorm Warning | CAE | Lexington, Richland | 33 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.